Alabama, 2006

Damaging Winds in Alabama, July 31, 2006

July 31, 2006 · NWS HUN · 4 events in 3 counties and zones

Isolated severe thunderstorms producing locally damaging downbursts developed during mid afternoon and lasted into early evening. The region was beneath an upper level ridge of high pressure typical of mid Summer, presenting weak upper wind flow and an environment favorable for collapsing thunderstorm downdrafts to produce strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Isolated severe thunderstorms producing locally damaging downbursts developed during mid afternoon and lasted into early evening. The region was beneath an upper level ridge of high pressure typical of mid Summer, presenting weak upper wind flow and an environment favorable for collapsing thunderstorm downdrafts to produce strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 12:25 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 12:25 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT MON JUL 31 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY HAS DEVELOPED THIS
AFTERNOON ALONG AN OUTFLOW BOUNDARY FROM NW MISSISSIPPI INTO
CENTRAL TN. SCATTERED ACTIVITY SHOULD REMAIN IN THESE LOCATIONS
THE REMAINDER OF THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THE LATE AFTERNOON HOURS...PARTICULARLY ALONG
THE AL/MS BORDER...IN SOUTHERN MIDDLE TENNESSEE...AND IN THE
MOUNTAINOUS AREAS OF NORTHERN ALABAMA. THE SHOWER AND THUNDERSTORM
ACTIVITY WILL DIMINISH THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.

ON TUESDAY...850 MB CONVERGENCE IS FORECAST TO BE MUCH WEAKER
OVER THE TENNESSEE VALLEY AND STRONG UPPER LEVEL RIDGING WILL
REMAIN IN CONTROL OF THE AREA. THIS PATTERN WILL REMAIN IN PLACE
THROUGH THURSDAY. THIS WILL BRING THE TENNESSEE VALLEY ANOTHER
ROUND OF HIGH TEMPERATURES AROUND 95 DEGREES THROUGH THURSDAY.
TROPICAL FLOW OUT OF THE GULF OF MEXICO WILL KEEP THE AREA VERY
MOIST AND DEWPOINTS IN THE LOW 70S. THIS COMBINATION OF HOT
TEMPERATURES AND HIGH DEWPOINTS WILL KEEP HEAT INDICES IN THE
AFTERNOON HOURS BETWEEN 100 AND 105 DEGREES. OUTSIDE ACTIVITY
SHOULD BE EXERCISED WITH CAUTION AND WHILE STAYING WELL HYDRATED.
A FEW LOCATIONS COULD SEE A BRIEF RELIEF FROM THE HEAT IN THE LATE
AFTERNOON HOURS FROM AN ISOLATED SHOWER OR THUNDERSTORM THROUGH
THURSDAY.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

TREND IN RECENT MODEL RUNS HAS BEEN TO STRENGTHEN UPPER LEVEL
RIDGING OVER THE SOUTHEAST CONUS.

THIS KEEPS THE FRONTAL BOUNDARY NORTH OF SOUTHERN MIDDLE TENNESSEE
BETWEEN NORTHERN TN AND KENTUCKY THROUGH FRIDAY. GFS DEVELOPS A
WEAK PREFRONTAL TROUGH AHEAD OF THE FRONT DURING THE DAY ON
FRIDAY. GFS DEVELOPS PRECIPITATION WITH THIS FEATURE EXTENDING
FROM NEW YORK SOUTHWESTWARD INTO NORTHEAST AL. HOWEVER...BELIEVE
THAT GFS IS OVERPAINTING QPF TOO FAR TO THE SOUTHWEST...ESPECIALLY
GIVEN THE MODEST AMPLITUDE OF THE SHORTWAVE AND ITS LOCATION TO
THE FAR NORTH. THUS IT LOOKS LIKE MOST OF THE PRECIPITATION WILL STAY
NORTH OF SOUTHERN MIDDLE TENNESSEE ON FRIDAY...AND WILL LOWER POPS
TO 20 PERCENT IN THE AFTERNOON TO REFLECT THIS.

FRIDAY NIGHT...GFS DROPS THE FRONTAL BOUNDARY FURTHER SOUTH INTO
NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE. UNFORTUNATELY..THE
LACK OF STRONG JET DYNAMICS...STRONG SURFACE CONVERGENCE...AND
TIMING OF THE FRONTAL PASSAGE MIGHT KEEP THE TENNESSEE VALLEY FROM
SEEING MUCH RAINFALL. SOUNDINGS FROM GFS DO NOT LOOK VERY
IMPRESSIVE AT THIS TIME...THUS WILL LEAVE 20 POP FOR FRIDAY NIGHT
DESPITE THE FACT THAT THE FRONTAL BOUNDARY MOVES INTO NORTHERN
ALABAMA.

THE FRONTAL BOUNDARY LOOKS LIKE IT WILL STALL OUT OVER THE AREA AT
THIS POINT. HOWEVER...UPPER LEVEL RIDGING BUILDS BACK INTO THE
SOUTHEAST...AS THIS FRONTAL BOUNDARY BECOMES WEAKER YET ON
SATURDAY AND SUNDAY. WITH SURFACE DEWPOINTS STILL EXPECTED TO BE
AROUND 70 DEGREES AND DAYTIME HEATING...LOOKS LIKE CURRENT 30 POP
IS A GOOD IDEA...DESPITE WEAK FRONTAL BOUNDARY.

HIGH PRESSURE IS FORECAST BY MODELS TO CONTINUE TO BUILD INTO THE
SOUTHEAST INTO THE BEGINNING OF NEXT WEEK AS THE FRONTAL
BOUNDARY DISSIPATES. THIS WILL DECREASE RAIN CHANCES NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    74  96  73  95 /  10  20  10  20
SHOALS        73  97  74  96 /  10  20  10  20
CULLMAN       72  94  73  96 /  10  20  10  20
FAYETTEVILLE  74  96  73  94 /  10  10  10  20
ALBERTVILLE   75  95  74  94 /  10  20  10  20
FORT PAYNE    72  96  72  93 /  10  20  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

20
Hazardous weather outlook, Jul 31, 10:10 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 AM CDT MON JUL 31 2006

ALZ001>010-016-TNZ076-096-097-011000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1110 AM CDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THREATS INCLUDE THE HEAT INDEX AND THE POSSIBILITY OF ISOLATED
STRONG WIND GUSTS WITH THUNDERSTORMS THROUGH THIS EVENING.

DUE TO INCREASED LOW-LEVEL MOISTURE AND INSTABILITY...THE HEAT
INDEX IS EXPECTED TO REACH 100 TO 105 DEGREES ACROSS THE AREA THIS
AFTERNOON. ALSO...WIDELY SCATTERED THUNDERSTORMS THAT DEVELOP AND
PERSIST INTO THE EVENING HOURS WILL BE CAPABLE OF PRODUCING ISOLATED
STRONG WIND GUSTS OF 40 TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE UPCOMING WORK WEEK AS A MOIST AND UNSTABLE AIRMASS
PERSISTS. THUNDERSTORMS MAY INCREASE IN COVERAGE OVER THE WEEKEND
AHEAD OF AN APPROACHING COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SCHAUB

In the hours before

Special weather statement, Jul 31, 2:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT MON JUL 31 2006

ALZ004-312045-
LAWRENCE-
316 PM CDT MON JUL 31 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LAWRENCE COUNTY UNTIL 345
PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MOULTON OR NEAR WREN. THIS
STORM IS DRIFTING SLOWLY TO THE SOUTH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.
  SPEAKE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

CBD
Special weather statement, Jul 31, 2:28 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 PM CDT MON JUL 31 2006

ALZ001-312115-
LAUDERDALE-
328 PM CDT MON JUL 31 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 415 PM
CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHEROKEE...OR 11 MILES WEST
OF SHEFFIELD...MOVING SLOWLY TO THE NORTHEAST.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  CLOVERDALE.
  PETERSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

CBD

The radar

The Columbus AFB radar (KGWX), 106 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 31, 2:40 PM CST
Where
Colbert County, 5 mi W of Tuscumbia
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
34.733, -87.783

Power lines were blown down in Pride Landing.

Thunderstorm Wind, Lawrence

When
July 31, 3:40 PM CST
Where
Lawrence County, Moulton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -87.283

Power lines were blown down causing numerous power outages.

Thunderstorm Wind, Dekalb

When
July 31, 6:53 PM CST
Where
Dekalb County, Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.300, -85.933

Trees were blown down on County Road 57 near Dawson.

Thunderstorm Wind, Dekalb

When
July 31, 6:55 PM CST
Where
Dekalb County, Henagar
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.467, -85.783

Power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520648, 5520649, 5520650, 5520651.